Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 3, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jan 5, 1998, 5:44 PM CST for San Saba County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 1998, 5:44 PM CST (23:44 UTC)
- Expired
- Jan 5, 1998, 6:45 PM CST
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County San Saba County, TX
The radar
The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 5:50 PM CST | Hail 1.75 | San Saba, TX | |
| Jan 5, 6:00 PM CST | Tornado F0 | San Saba, TX | A small shed was destroyed |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 052344 RRA TORSJT TXC411-060045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 544 PM CST MON JAN 5 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 645 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL TEXAS ...SAN SABA COUNTY AT 540 PM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 2 MILES WEST OF SAN SABA...MOVING NORTHEAST AT 20 MPH. SAN SABA IS IN THE PATH OF THIS STORM ANOTHER STORM WITH A POSSIBLE TORNADO WAS JUST EAST OF HALL ALSO MOVING NORTHEAST AT 20 MPH. THIS STORM WILL AFFECT THE RICHLAND SPRINGS...RICHLAND SPRINGS AND SKEETERVILLE THROUGH 615 PM. IF YOUt ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jan 5, 2:00 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Jan 5, 2:00 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 200 PM CST MON JAN 5 1998 WEAK SHORTWAVE CURRENTLY MOVING INTO WEST TEXAS WITH RADAR AND SATELLITE TRENDS SHOWING AN INCREASE IN CLOUDS AND LIGHT RAIN SOUTHWEST OF THE COUNTY WARNING AREA. THUS DESPITE TEMPORARILY IMPROVING CONDITIONS...WILL CONTINUE A DREARY FORECAST FOR THE 1ST PERIOD. THE SHORTWAVE WILL ALSO SLOW IN SPEED AS THE UPPER TROUGH CONTINUES TO DIG SOUTH INTO MEXICO. THIS SLOW MOVEMENT IN COMBINATION WITH PRECIPITABLE WATER VALUES ABOVE 150 PERCENT OF NORMAL SHOULD ALLOW FOR A GOOD CHANCE OF RAIN AREA WIDE IN THE 1ST PERIOD. WILL NEED MENTION OF FOG AGAIN WITH LIGHT WINDS IN ADVANCE OF THE COLD FRONT WHICH WILL GRADUALLY PUSH THROUGH THE AREA EARLY TOMORROW MORNING. NGM ACTUALLY INITIALIZED THE SURFACE BEST THIS RUN...BUT SINCE ETA IS TYPICALLY SUPERIOR IN HANDLING FRONTS...WILL BLEND THE NGM FRONTAL FORECAST WITH THE FASTER AND STRONGER ETA/AVIATION. THIS IS BECAUSE I EXPECT BEST PVA TO SHIFT SOUTH WHERE FASTER FLOW WILL OCCUR AT THE BASE OF THE UPPER TROUGH. AS PVA DECREASES OVER EASTERN NEW MEXICO... EXPECT THE SURFACE TROUGH CURRENTLY OVER EASTERN PORTIONS OF COLORADO AND NEW MEXICO TO GIVE WAY EASILY TO THE FRONT SINCE IT IS NOT THAT STRONG TO BEGIN WITH. MODELS SHOW GOOD AGREEMENT THROUGH THE 1ST COUPLE PERIODS WITH THE DEEPENING OF THE UPPER LEVEL SHORTWAVE TROUGH OVER THE SOUTH CENTRAL US AND MEXICO. MODELS ALSO AGREE ON THE TIMING OF THE INITIAL MID LEVEL SHORTWAVE MOVING ACROSS THE FORECAST AREA BY THIS EVENING... GIVING THE BEST CHANCE OF PRECIPITATION LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS FITS WELL WITH THE CURRENT TRENDS. AS THE FRONT AND UPPER TROUGH BOTH BUILD SOUTH...EXPECT FOCUS FOR RAIN TO SHIFT AS WELL SO WILL KEEP WETTEST POPS IN THE JCT AREA IN THE 2ND PERIOD. EXPECT FRONT TO REACH SJT BY 12Z TUESDAY BUT WITH LITTLE TIME TO DRY DEWPOINTS AND EFFECT TEMPS THROUGH 14Z. THUS WILL STAY ABOVE GUIDANCES HERE AND AT JCT WITH MODERATE NORTHWEST WINDS HAVING TROUBLE DRYING OUT SUCH HIGH DEWPOINTS. WILL NOT ARGUE WITH 2ND PERIOD POPS DUE TO UNCERTAINTY OF LOW CLOUDS AND FOG WHICH COULD BE AFFECTED BY HOW MUCH RAIN HAS FALLEN OVERNIGHT. SO FAR PRECIP AMOUNTS ACROSS THE AREA OVER THE PAST FEW DAYS HAS BEEN VERY LIGHT. EXPECT RAINFALL AVERAGES LESS THAN 1/4 INCH TONIGHT SINCE SURFACE FOCUSING MECHANISMS WILL BE HARD TO COME BY. WITH NO LLJ TO SPEAK OF...EXPECT ONLY VERY WEAK AND BRIEF EMBEDDED THUNDERSTORMS TO BE POSSIBLE TONIGHT WITH INSTABILITY BEING THE ONLY HELP. ABI 044/054 52 SJT 049/057 53 JCT 054/058 55 15
In the hours before
Local storm report, Jan 5, 4:54 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CST MON JAN 5 1998
TIME(CST) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM MELVIN TX 1.50 INCH HAIL
01/05/97 MCCULLOCH
423 PM 4 W BRADY TX 0.88 INCH HAIL
01/05/97 MCCULLOCH
433 PM 3 N BRADY TX 0.75 INCH HAIL
01/05/97 MCCULLOCH
437 PM 3 W BRADY TX 1.75 INCH HAIL
01/05/97 MCCULLOCH
438 PM BRADY TX 2.00 INCH HAIL
01/05/97 MCCULLOCH
447 PM ROCHELLE TX 1.75 INCH HAIL
01/05/97 MCCULLOCH
12
&Local storm report, Jan 5, 4:54 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CST MON JAN 5 1998
TIME(CST) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM MELVIN TX 1.50 INCH HAIL
01/05/97 MCCULLOCH
423 PM 4 W BRADY TX 0.88 INCH HAIL
01/05/97 MCCULLOCH
433 PM 3 N BRADY TX 0.75 INCH HAIL
01/05/97 MCCULLOCH
437 PM 3 W BRADY TX 1.75 INCH HAIL
01/05/97 MCCULLOCH
438 PM BRADY TX 2.00 INCH HAIL
01/05/97 MCCULLOCH
447 PM ROCHELLE TX 1.75 INCH HAIL
01/05/97 MCCULLOCH
12
&The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:41 PM CST | Severe Thunderstorm Warning | SJT | McCulloch | 59 min |
| Jan 5, 4:15 PM CST | Tornado Warning | SJT | McCulloch | 40 min |
| Jan 5, 4:54 PM CST | Tornado Warning | SJT | McCulloch, San Saba | 61 min |
| Jan 5, 5:14 PM CST | Severe Thunderstorm Warning | SJT | McCulloch | 46 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.